Call 800-429-5210 toll-free to speak with a drug abuse counselor.
Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-429-5210 Email We'll Call You: Contact Us

How is Acute Opium Overdose Treated?

We can help you find local opiate addiction treatment, call 800-429-5210 for a free referral.

Opium overdose is extremely serious and can be deadly if the individual is not taken to the hospital immediately. It is important to do whatever necessary to avoid the possibility of opioid overdose, so if you believe someone you know is abusing opium to a dangerous degree, call 800-429-5210 now to find a safe, effective treatment program for them.

Opium Overdose and Its Effects

According to the Drug Enforcement Administration, the effects of opium overdose include “slow breathing, seizures, dizziness, weakness, loss of consciousness, coma, and possible death.” If a person takes an incredibly high dose of opium, the drug will slow down all of their body’s functions, including their respiration. The individual could breathe so shallowly that the body is unable to receive enough oxygen or they may stop breathing altogether.

Acute Opium Overdose

Unconsciousness could result from an acute opium overdose.

Some of the signs of opium overdose include:

  • Slowed, shallow or no breathing
  • Confusion
  • Drowsiness, sleepiness, or unconsciousness
  • Loss of alertness
  • Nausea
  • Vomiting
  • Incredibly small pupils similar to the head of a pin (also called pinpoint pupils)

In some cases, an individual may also experience seizures. If you notice these signs of overdose in someone else, call 911 immediately.

Immediate, At-Home Treatment

It is necessary to call 911 right away, as the person will need more than home care. Even if their symptoms do not seem severe at first, they can worsen quickly, and time is of the essence when dealing with respiratory depression. Below are some other ways you can help treat the individual at home while waiting for the ambulance:

  • Try to keep the individual conscious.
  • Stay with the individual at all times.
  • Never induce vomiting, as it could cause the person to choke.
  • Especially if a friend or family member of yours is a consistent opium abuser, make sure to obtain a naloxone auto-injection device. By administering this medication to an individual who is overdosing on opioids, you can save valuable time before the ambulance comes. According to the National Library of Medicine, naloxone “works by blocking the effects of opiates to relieve dangerous symptoms caused by high levels of opiates in the blood.”

How is Opium Overdose Treated?

Professional Overdose Treatment

Naloxone will often be administered at the hospital in order to block the effect of the opioids and help the person breathe normally again. Breathing support will also be utilized if necessary as well as intravenous fluids. The patient is usually monitored closely for 4 to 6 hours and may be kept in the hospital for around 24 to 48 hours (NLM).

It is helpful for doctors to know how much opium the individual took as well as if there are any other drugs in their system. Therefore, you should tell the doctor what you know about your friend or family member’s drug abuse in order to help their recovery. Doctors in the ED will also perform a number of tests to ensure that the individual is stable before treatment has ended.

Seek Opium Addiction Treatment Today

Many people wait until the serious effects of opium abuse cause an issue like overdose before seeking help. If you or a loved one has been using opium recreationally and experiencing moderate to severe side effects as a result, it is important to seek help now. Call 800-429-5210 immediately to find a rehab program.

Pin It on Pinterest

Shares